Thunderstorm Wind, Custer
- When
- May 20, 9:47 PM CST
- Where
- Custer County, 0.86 mi NW of (Bbw)broken Bow Arpt
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.440, -99.640
Severe thunderstorms developed along a stationary front, situated from southwestern into central and northeastern Nebraska during the mid evening hours of May 20th. These storms eventually became severe and persisted into the overnight hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Severe thunderstorms developed along a stationary front, situated from southwestern into central and northeastern Nebraska during the mid evening hours of May 20th. These storms eventually became severe and persisted into the overnight hours. Hail up to golf ball size was reported along with wind damage in Lincoln, Frontier and Custer counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 20, 8:30 PM CST, 1 hour 17 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service North Platte NE 930 PM CDT Mon May 20 2024 .KEY MESSAGES... - An all hazards severe weather situation including flooding appears likely tonight. - Tornado potential appears to be focused south of Interstate 80. - Very strong winds aloft and dry air moving in from Colorado will support the potential for very large hail and wind gusts 75 mph or stronger. This is most likely along and south of Interstate 80. - The flood potential appears to be focused along and south of Interstate 80 including Custer county. && .MESOSCALE... Issued at 929 PM CDT Mon May 20 2024 A cold front has sagged south into the central Sandhills this evening and as of 9 PM CT, this feature was oriented from south of Alliance, to south of Thedford, to near Ord Nebraska. Low level easterly winds were present south of the front from the I-80 corridor into northern Kansas. Currently two areas of potential severe modes are anticipated across the far southern Sandhills and southwestern Nebraska. First: A tandem of supercell thunderstorms is currently just west of Yuma County Colorado. This activity may touch Chase, Hayes and Frontier counties over the next 2 to 5 hours. Tornado potential is highest in these areas. Second: The tornado threat will diminish further north toward Interstate 80. However, the threat for very large hail and intense wind gusts up to 80 MPH remain possible. The latest WoFS initiates convection just west of Lake McConaughy in the next hour and translates this east along I-80 over the next 2 to 4 hours. Composite reflectivity indicates some bowing segments traversing along and south of I-80. Ensemble probabilities for hail > 1" in diameter are near 100% from Perkins and Chase counties, east to southern Lincoln, Hayes and Frontier counties. SW Nebraska needs to monitor the weather situation closely into the early overnight hours! && .SHORT TERM /THROUGH TUESDAY NIGHT/... Issued at 342 PM CDT Mon May 20 2024 All eyes are on the progress of a sfc low across the Colo Rockies this afternoon. The sfc low should move on to the plains early this evening setting up return moisture into Nebraska. An upper level plume of subtropical moisture across the srn Rockies this afternoon will move over Nebraska tonight raising the specter of heavy rain as storms repeat across swrn Nebraska. The HRRR has been predicting storm development near Denver 21-22z this afternoon. This lead storm will move east along a predicted stationary front across swrn Nebraska with more storms developing across the cntl high Plains to move through swrn Nebraska overnight. Arrival time in swrn Nebraska for the lead storm is 02-03z this evening and all hazards are possible with this storm. A disturbance across srn ID this afternoon will move east and set off a second area of thunderstorms across the Panhandle this evening. These storms will generally be elevated or post-frontal mainly posing a large or very large hail threat. Jet stream winds will be very strong, 50-70kts at h300mb, with deep layer shear well above 50kts. The MLCAPE will be confined to srn Nebraska and the BRN south of Interstate 80 is generally less than 25 tonight. This would seem to suggest isolated sfc based severe storm coverage but repeat storms shown by the CAMs increases coverage to scattered along and south of I-80. Storms over swrn Nebraska will be ingesting subtropical moisture aloft and a mix of very dry air from the southwest and moist air from the southeast. This is the basis for the SPC 75 mph+ significant wind gust threat. The very strong deep layer shear supports the 2+ inch hail threat. The risk of upscale storm growth leading to an organized "high end" wind event across swrn Nebraska is uncertain; the CAMs don't show it. The CAMs do show the cap weakening and storms developing across cntl Nebraska late this evening. One or both of the storm complexes across wrn Nebraska are expected to merge over cntl Nebraska forming large complex of thunderstorms lasting overnight. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Issued at 342 PM CDT Mon May 20 2024 Two more storm systems are in the forecast Thursday and Sunday. Chance-likely POPs for thunderstorms are in place Thursday night. High-end chance POPs are in place for the system Sunday. The models are in very good agreement tracking a system across nrn British Columbia through the nrn Plains Thursday night into Friday. The focus for storms Thursday evening is a cold front moving through wrn Nebraska. The GFS and ECM show the front lighting up along and east of highway 83 near or after 00z Thursday evening. Another system across the Bering Sea this afternoon could track through the nrn Plains Sunday setting off thunderstorms across wrn and ncntl Nebraska. Both systems will be operating in a strongly sheared environment featuring h500mb winds around 50kts and instability appears to be limiting storm coverage. A check on the GFS in CONRAD in Bufkit shows potential for severe weather Thursday nonetheless. The situation next Sunday is beyond the reach of Bufkit and the ECM is fairly quiet in terms of QPF. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 623 PM CDT Mon May 20 2024 Multiple aviation weather concerns exist through the forecast period, including thunderstorms, low ceilings, and gusty winds. Storm coverage will rapidly increase this evening and continue into the night, with some becoming severe with large hail and/or 50 kt wind gusts. Torrential rain will also significantly limit visibility. Ceilings will likely drop into IFR category overnight, then gradually lift tomorrow midday. Meanwhile, east winds transition to northeast and eventually northwest and gust 20+ kts outside any thunder. && .HYDROLOGY... Issued at 1116 AM CDT Mon May 20 2024 The HRRR suggests repeating storms across swrn and scntl Nebraska tonight which will likely be supercellular. This could lead to 3 inches of rainfall. A single storm putting down 1.5 inches in less than an hour isn't a big problem but the second storm of the same caliber a few hours later would probably cause flooding. The RAP model viz Bufkit suggests deep moisture extending to 300 mb will be in place supporting heavy rainfall and it is worth noting satellite shows an expansive plume of subtropical moisture feeding in through the srn Rockies and Mexico. Some of this moisture will be drawn into a developing upper low across Nebraska tonight. The h850-700mb moisture transport in the RAP model is perhaps modest but the theta-e advection looks strong. Winds at h850mb are very modest at just 10-20kts so this doesn't appear to be a blockbuster heavy rain event. Moisture availability and repeating storms are the basis for a Flood Watch across swrn and scntl Nebraska tonight. The watch outline generally follows the 100 percent probability of 1 inch of rain in 12hr shown by the HREF. && .LBF WATCHES/WARNINGS/ADVISORIES... Flood Watch through Tuesday morning for NEZ038-057>059-069>071. && MESOSCALE...Buttler SHORT TERM...CDC LONG TERM...CDC AVIATION...Snively HYDROLOGY...CDC
Hazardous Weather Outlook National Weather Service North Platte NE 425 PM CDT Mon May 20 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-212130- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 425 PM CDT Mon May 20 2024 /325 PM MDT Mon May 20 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Rest of this afternoon and Tonight. Rain and thunderstorm chances increase quickly Monday evening including the threat for severe weather. Large hail up to baseball size and damaging wind gusts near 75 mph are the main concerns though a tornado or two cannot be ruled out. The areas most prone to these hazards are south of Highway 92 and west of Highway 183. A damaging wind threat may potentially last into early Tuesday morning for central Nebraska. All thunderstorms will be capable of heavy rain with potential for brief periods of one inch per hour rain rates. While widespread flash flooding is not anticipated, localized flooding as well as rises on area streams and rivers are possible. As such, a Flood Watch has been issued for portions of southwest Nebraska through Tuesday morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The threat for locally heavy rain will continue through Tuesday morning, mainly for areas east of Highway 61. Rain and thunderstorms are expected to taper off during the afternoon hours Tuesday. Event total rainfall amounts of 1 to 2 inches are likely with localized amounts approaching 3 inches possible. Additional thunderstorm development is possible Tuesday evening west of Highway 83, but no severe weather is expected at this time. Rain and thunderstorms are again likely late Thursday into Friday. Currently, the threat for severe weather with this activity is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed, mainly this evening and late tonight across southwest and central Nebraska. The public is encouraged to submit reports of observed severe weather to the NWS North Platte office.
Special Weather Statement
National Weather Service North Platte NE
817 PM MDT Mon May 20 2024
NEZ022-056-057-210300-
Deuel NE-Garden NE-Keith NE-
817 PM MDT Mon May 20 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN KEITH...
SOUTHEASTERN GARDEN AND NORTHEASTERN DEUEL COUNTIES THROUGH 900 PM
MDT...
At 817 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Lewellen, or 12 miles southeast of Oshkosh, moving
northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lewellen, Ash Hollow State Historical Park, Bluewater Battlefield
State Historical Park, Windlass Hill, and Clear Creek State Wildlife
Management Area.
This includes Highway 92 between mile markers 115 and 120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 200 AM MDT for the Panhandle
of and southwestern Nebraska.
&&
LAT...LON 4113 10220 4119 10232 4148 10225 4138 10196
TIME...MOT...LOC 0217Z 212DEG 18KT 4124 10223
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SnivelySpecial Weather Statement
National Weather Service North Platte NE
954 PM CDT Mon May 20 2024
NEZ026-027-038-210330-
Loup NE-Custer NE-Blaine NE-
954 PM CDT Mon May 20 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN LOUP...NORTH CENTRAL
CUSTER AND SOUTHEASTERN BLAINE COUNTIES THROUGH 1030 PM CDT...
At 954 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Brewster, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Milburn, Milburn Diversion Dam State Wildlife Management Area,
Almeria Meadow State Wildlife Management Area, and Almeria.
This includes Highway 183 between mile markers 131 and 134.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4166 9977 4182 9994 4208 9968 4189 9932
TIME...MOT...LOC 0254Z 224DEG 24KT 4181 9978
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SnivelySpecial Weather Statement
National Weather Service North Platte NE
957 PM CDT Mon May 20 2024
NEZ026-037-038-210330-
Custer NE-Blaine NE-Logan NE-
957 PM CDT Mon May 20 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LOGAN...
NORTHWESTERN CUSTER AND SOUTH CENTRAL BLAINE COUNTIES THROUGH 1030 PM
CDT...
At 957 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Arnold, or 20 miles east of Stapleton, moving
northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Anselmo and Linscott.
This includes Highway 2 between mile markers 244 and 259.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 300 AM CDT for west central
Nebraska.
&&
LAT...LON 4144 10019 4161 10032 4182 9997 4169 9967
TIME...MOT...LOC 0257Z 227DEG 33KT 4158 10015
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SnivelySpecial Weather Statement
National Weather Service North Platte NE
1028 PM CDT Mon May 20 2024
NEZ009-027-028-038-210400-
Loup NE-Custer NE-Garfield NE-Rock NE-
1028 PM CDT Mon May 20 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ROCK...LOUP...
SOUTHWESTERN GARFIELD AND NORTHERN CUSTER COUNTIES THROUGH 1100 PM
CDT...
At 1027 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Taylor, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Taylor, Calamus Reservoir State Recreation Area, Homestead Knolls
Campground, Virginia Smith Dam, Horseshoe Bend Lake, Hannamon Bayou
Campground, Almeria, Nunda Shoal Campground, Deverre, Valley View
Flat Campground, and Kent Diversion Dam State Wildlife Management
Area.
This includes Highway 183 between mile markers 121 and 143.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4168 9948 4192 9966 4214 9930 4187 9897
TIME...MOT...LOC 0327Z 232DEG 29KT 4187 9948
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SnivelySpecial Weather Statement
National Weather Service North Platte NE
1029 PM CDT Mon May 20 2024
NEZ026-027-038-210400-
Loup NE-Custer NE-Blaine NE-
1029 PM CDT Mon May 20 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LOUP...NORTH
CENTRAL CUSTER AND SOUTHEASTERN BLAINE COUNTIES THROUGH 1100 PM
CDT...
At 1029 PM CDT, Doppler radar was tracking a strong thunderstorm over
Anselmo, or 18 miles northwest of Broken Bow, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Merna, Anselmo, Victoria Springs State Recreation Area, Lillian,
Milburn, Walworth, and Gates.
This includes the following highways...
Highway 2 between mile markers 253 and 270.
Highway 92 between mile markers 264 and 273.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4144 9994 4166 9999 4180 9961 4151 9951
TIME...MOT...LOC 0329Z 253DEG 25KT 4161 9986
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SnivelySpecial Weather Statement
National Weather Service North Platte NE
1046 PM CDT Mon May 20 2024
NEZ009-010-210430-
Holt NE-Rock NE-
1046 PM CDT Mon May 20 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ROCK AND WEST
CENTRAL HOLT COUNTIES THROUGH 1130 PM CDT...
At 1046 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Rose, or 18 miles south of Bassett, moving
northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sybrant, Twin Lakes State Wildlife Management Area, and Pony Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4224 9936 4228 9952 4257 9946 4250 9915
TIME...MOT...LOC 0346Z 207DEG 13KT 4233 9942
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SnivelyThe North Platte radar (KLNX), 97 km away, was scanning. The volume nearest the first event began at 03:43 UTC.
5 thunderstorm wind, 2 hail. Local standard time, as filed.
Public estimated wind gusts of 60 MPH at this location.
Tree limbs 12 inches reported down along with patio furniture being scattered about the yard.
Trees reported downed in the northwest and southeast sides of North Platte.
Thunderstorm wind gusts, estimated at 70 MPH, flipped a set of metal bleachers at the high school football field in Eustis. These bleachers were 30 feet wide and 15 feet tall. Tree limbs up to a foot in diameter were also reported down in Eustis.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170488, 1170491, 1170493, 1170494, 1170486, 1170490, 1170487.